Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Tampa Bay, FL

April 4, 2022Hardee County, Highlands County, Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 4, 2022, 7:43 PM EDT for Hardee County, Highlands County, Polk County, Florida. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2022, 7:43 PM EDT (23:43 UTC)
Expired
Apr 4, 2022, 8:08 PM EDT
In force
25 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hardee County, FL, Highlands County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 7:46 PM EDTTORNADO7 E Wauchula, FL<< LATE REPORT >> TIME ESTIMATED BY RADAR. WEB CAM CAUGHT A SKINNY ROPE TORNADO. REPORTS OF POWER LINES DOWN IN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2022-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2022-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WUUS52 KTBW 042343
SVRTBW
FLC049-055-105-050030-
/O.NEW.KTBW.SV.W.0013.220404T2343Z-220405T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
743 PM EDT Mon Apr 4 2022

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Northwestern Highlands County in south central Florida...
  Northeastern Hardee County in central Florida...
  South central Polk County in central Florida...

* Until 830 PM EDT.

* At 742 PM EDT, a severe thunderstorm was located near Wauchula,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Avon Park and Avon Park Executive Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 2750 8171 2757 8178 2776 8165 2758 8146
TIME...MOT...LOC 2342Z 233DEG 17KT 2755 8170 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TBW
1 follow-up statement
474 
WWUS52 KTBW 050008
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
808 PM EDT Mon Apr 4 2022

FLC049-055-105-050017-
/O.CAN.KTBW.SV.W.0013.000000T0000Z-220405T0030Z/
Highlands FL-Hardee FL-Polk FL-
808 PM EDT Mon Apr 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HIGHLANDS...
NORTHEASTERN HARDEE AND SOUTH CENTRAL POLK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2750 8171 2757 8178 2776 8165 2758 8146
TIME...MOT...LOC 0004Z 233DEG 17KT 2762 8159 

$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:17 PM EDT, 5 hours 26 minutes earlier.

Area forecast discussion, Apr 4, 2:17 PM EDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
217 PM EDT Mon Apr 4 2022

...Some Severe Storms Possible The Next Few Days...
...Deteriorating Marine Conditions Tuesday Through Friday...
...Elevated to High Dispersions Expected Tuesday And Wednesday...

.DISCUSSION...
An amplified and progressive upper air pattern will persist across
the Conus through the forecast period. At the start the period a
warm front across the southern peninsula and southeast Gulf this
afternoon will lift north through the forecast area tonight into
Tuesday. Increasing moisture and instability combined with the sea
breeze circulations will support scattered showers and storms
over inland locations the remainder of the afternoon through early
tonight, with a few strong to severe storms possible given cold
temperatures aloft (-14C at 500MB), steep mid level lapse rates,
and effective shear in the 25-30 knot range with damaging winds
and hail the main hazards. The convection should wind down by mid
evening tonight with partly to mostly cloudy skies mild and muggy
conditions expected overnight.

On Tuesday surface high pressure from the western Atlantic
extending west across the southern peninsula will support an
increasingly moist southerly wind flow over the forecast area.
This moisture combined with the sea breezes and some impulses
moving through the mid level flow will support scattered showers
and thunderstorms across the forecast area during the afternoon,
with best chances across west central interior sections and across
the Nature coast, with additional showers and storms expected
much of the area on Wednesday, with a few strong to severe storms
possible each day from the Tampa Bay area north into the Nature
coast where a Marginal Risk for severe storms has been outlined by
the Storm Prediction Center, with the main hazards being damaging
winds, hail, and a tornado or two.

Now during Thursday additional shortwave energy is forecast to
move through the base of a deep upper level trough over the
east-central U.S. which will be anchored in place by a strong
closed low over the Upper Midwest into the Great Lakes region.
These shortwaves combined with another cold front approaching and
moving south through the forecast area during the day will keep
showers and storms in the forecast (Pops 60-80%), with a chance
for additional strong to severe storms with damaging winds, hail,
and a tornado or two as the front and upper energy moves across
the area.

On Friday any lingering showers and storms will gradually end from
north to south during the day as the front exits to the south of
the area and drier air advects into the region on a northwest to
northerly wind flow, with pleasant dry weather expected for next
weekend as the upper low opens up and the attendant upper level
trough shifts eastward into the Atlantic allowing high pressure
surface and aloft to build in over the area from the west.

Above normal temperatures will continue through Thursday with
overnight lows in the 60s with daytime highs in the lower 80s
along the coast, and mid to upper 80s inland. Cooler temperature
will arrive on Friday and into next weekend as drier/cooler air
filters into the area in the wake of the cold front with overnight
lows falling into the 40s and 50s from north to south, with
daytime highs topping out in the 70s each afternoon.

&&

.AVIATION...
A frontal boundary across the southern peninsula early this
afternoon will lift back to the north as a warm front through
tonight. Increasing moisture associated with the front will
support periods of MVFR Cigs and a chance of SHRA/TSRA at KLAL
and across the southwest terminals the remainder of the afternoon
where VCTS has been advertised. Additional MVFR Cigs will be
possible at all of the terminals after 08Z Tuesday morning. South
to southwest winds at 8 to 10 knots with higher gusts in the
vicinity of TSRA the remainder of the afternoon will become
southeast and diminish to around 5 knots or less after 01Z
tonight. South to southwest winds will increase to 12 to 15 knots
with higher gusts after 14Z on Tuesday.

&&

.MARINE...
High pressure moving off the Mid Atlantic coast into the Atlantic
will support southeast to south winds around 10 knot through
tonight with an onshore sea breeze component developing along
the coast the remainder of this afternoon. Winds will become south
to southwest with speeds increasing into the Cautionary
range(15-20 knots) during Tuesday and continuing into Wednesday as
the high shifts further southeast over the Atlantic and a cold
front approaches from the west. During Thursday a cold front will
move south through the waters during the day with southwest winds
in the 15 to 20 knot range ahead of it shifting to the northwest
and north and remaining elevated in the Cautionary or low end
Small Craft range in its wake during Thursday night and continuing
into Friday and Saturday. Increasing moisture well ahead of the
front will support increasing chances for showers and storms over
the waters through the remainder of the week with a few strong to
severe storms possible. In addition to the rain some patchy sea
fog may develop as well as an increasingly moist airmass overrides
the cooler Gulf waters. Drier conditions will return from north to
south during the day on Friday and continuing into the upcoming
weekend as cooler drier air overspread the region as high pressure
builds in over the waters from the west.

&&

.FIRE WEATHER...
Increasing 20 foot winds and transport winds will support elevated
to high dispersions over the region Tuesday through Thursday. Rain
chances will be elevated across the entire forecast area through
Thursday as upper level disturbances and fronts impact the area
with scattered to numerous showers and storms expected daily, with
some strong to severe storms possible. Cooler and much drier air
will move into the region on a breezy northwest to northerly wind
flow during the weekend as high pressure builds in from the west.

&&

.Preliminary Point Temps/PoPs...
TPA  71  87  75  88 /  10  10  10  30
FMY  71  90  74  91 /  10  10  10  10
GIF  68  90  72  90 /  10  40  10  50
SRQ  69  85  73  85 /  10  10  10  20
BKV  64  87  68  87 /  10  20  20  40
SPG  71  84  75  84 /  10  10  10  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...57/McMichael
DECISION SUPPORT...22/Giarratana

In the hours before

Special weather statement, Apr 4, 4:14 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
414 PM EDT Mon Apr 4 2022

FLZ057-061-162-262-265-042100-
Coastal Charlotte FL-DeSoto FL-Highlands FL-Inland Charlotte FL-
Inland Lee FL-
414 PM EDT Mon Apr 4 2022

...Strong thunderstorms will impact portions of southern Highlands,
eastern Charlotte, southeastern DeSoto and north central Lee Counties
through 500 PM EDT...

At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Venus to near Babcock
Webb Wma. Movement was northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Babcock Webb Wma, Venus, Babcock Ranch, Archbold, Brighton, Placid
Lakes and North Fort Myers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2721 8116 2712 8117 2712 8127 2703 8127
      2703 8156 2679 8157 2672 8177 2693 8195
      2699 8195 2736 8103 2734 8105 2730 8103
      2729 8100 2726 8100 2722 8097 2721 8094
TIME...MOT...LOC 2013Z 227DEG 6KT 2716 8122 2691 8188

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TBW
Special weather statement, Apr 4, 5:01 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
501 PM EDT Mon Apr 4 2022

FLZ056-057-061-262-265-042145-
DeSoto FL-Highlands FL-Inland Charlotte FL-Inland Lee FL-Hardee FL-
501 PM EDT Mon Apr 4 2022

...Strong thunderstorms will impact portions of southern Highlands,
southeastern Hardee, eastern Charlotte, DeSoto and northeastern Lee
Counties through 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Placid to near Babcock Ranch to 7
miles south of Lehigh Acres. Movement was east at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Myers, Arcadia, Lake Placid, Lehigh Acres, Southeast Arcadia,
Sylvan Shores, Lake Istokpoga, Babcock Ranch, Charleston Park, Olga,
Babcock Webb Wma, Venus, Buckingham, Fort Myers Shores, Brighton,
Nocatee, Limestone, Brownville, Alva and Placid Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2721 8116 2712 8117 2712 8127 2703 8127
      2703 8156 2642 8156 2642 8161 2650 8172
      2697 8193 2741 8194 2735 8104 2730 8103
      2729 8100 2722 8097
TIME...MOT...LOC 2059Z 329DEG 10KT 2724 8135 2689 8173 2650 8163

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TBW
Local storm report, Apr 4, 5:12 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
512 PM EDT MON APR 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 NNE BABCOCK RANCH     26.97N 81.75W
04/04/2022  E0.70 INCH       CHARLOTTE          FL   EMERGENCY MNGR

            FDEM REPORT OF DIME TO QUARTER SIZE HAIL
            NEAR BABCOCK RANCH.

&&

TBW
Special weather statement, Apr 4, 5:46 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
546 PM EDT Mon Apr 4 2022

FLZ056-057-061-162-165-255-260-262-265-042245-
Coastal Charlotte FL-DeSoto FL-Inland Manatee FL-Highlands FL-
Inland Charlotte FL-Inland Lee FL-Inland Sarasota FL-Hardee FL-
Coastal Lee FL-
546 PM EDT Mon Apr 4 2022

...Strong thunderstorms will impact portions of Highlands, southern
Hardee, southeastern Manatee, Charlotte, DeSoto, Lee and southeastern
Sarasota Counties through 645 PM EDT...

At 545 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Lake Istokpoga to 8 miles
southwest of Venus to 7 miles southwest of Felda. Movement was
east at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cape Coral, Fort Myers, North Port, Punta Gorda, Arcadia, Lake
Placid, Lehigh Acres, Port Charlotte, Lake Istokpoga, Palmona Park,
Southwest Florida Airport, Lochmoor Waterway Estates, Babcock Webb
Wma, Babcock Ranch, Pine Manor, Olga, Venus, Buckingham, Villas and
Sylvan Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2721 8116 2712 8117 2712 8127 2703 8127
      2703 8156 2642 8156 2643 8183 2702 8218
      2748 8216 2741 8113 2736 8103 2734 8105
      2729 8100 2723 8098 2721 8094
TIME...MOT...LOC 2145Z 293DEG 32KT 2725 8116 2701 8148 2649 8153

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TBW
Local storm report, Apr 4, 5:53 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
553 PM EDT MON APR 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             2 ESE LEHIGH ACRES      26.59N 81.61W
04/04/2022  E0.70 INCH       LEE                FL   PUBLIC

            SOCIAL MEDIA REPORT OF DIME SIZE HAIL NEAR
            LEHIGH ACRES. TIME ESTIMATED BY RADAR.

&&

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:14 PM EDTSpecial Weather StatementTBWGlades46 min
Apr 4, 5:01 PM EDTSpecial Weather StatementTBWDeSoto, Highlands44 min
Apr 4, 5:46 PM EDTAreal Flood AdvisoryTBWLee74 min
Apr 4, 5:46 PM EDTSpecial Weather StatementTBWCharlotte, DeSoto, Highlands59 min
Apr 4, 6:21 PM EDTSevere Thunderstorm WarningTBWHardee, Highlands24 min
Apr 4, 6:44 PM EDTSevere Thunderstorm WarningTBWHighlands, Polk31 min
Apr 4, 7:17 PM EDTSevere Thunderstorm Warning Considerable damage threatTBWHighlands, Polk28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.